Hail, Dekalb
- When
- June 30, 6:10 PM CST
- Where
- Dekalb County, 3 mi NNE of Collinsville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.300, -85.850
Nickel sized hail was reported along Interstate 59.
A weak upper level trough within a northwest flow aloft produced scattered strong to severe thunderstorms across portions of southern middle Tennessee into northeast and north central Alabama during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A weak upper level trough within a northwest flow aloft produced scattered strong to severe thunderstorms across portions of southern middle Tennessee into northeast and north central Alabama during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 30, 2:16 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 316 PM CDT FRI JUN 30 2006 .DISCUSSION... UPPER LEVEL RIDGE STILL DOMINATING THE WRN HALF OF THE CONUS WHILE UPPER TROF REMAINS OVER THE ERN HALF. WV IMAGERY INDICATES A S/W TROF MOVING ACROSS THE MID MS VALLEY. BELIEVE THIS APPROACHING S/W HAS HELPED CU FIELD OVER THE TN VALLEY TO BECOME A LITTLE MORE VERT THIS AFTERNOON. LOCAL MIPS PROFILER SHOWS CBL...AFTER UNDERGOING STRONG GROWTH BETWEEN 16-18Z...HAS PEAKED ARND 6.5KFT THIS AFTERNOON. SOME OF THE CU HAVE DEVELOPED INTO RAIN SHOWERS AND ABOUT 1/4 OF THOSE HAVE PRODUCED LIGHTNING. KHTX IS DETECTING SOME ECHOS WITH 40 DBZ VALUES ABOVE 13KFT...SO BELIEVE A FEW MORE OF THESE SHOWERS WILL CONTINUE TO DEVELOP INTO TSTMS. .SHORT TERM (TONIGHT THROUGH MONDAY)... SHRA/TSRA ARE BEING SUPPORTED MOSTLY BY INSOLATION AND THUS SHOULD DIMINISH BY SUNET. UPPER TROF OVER ERN CONUS WILL CONTINUE LIFTING NE TONIGHT. THIS WILL CAUSE S/W TO BEGIN MOVING MORE ERLY ALSO AND STAY N OF THE TN VALLEY. UPPER FLOW WILL BECOME WEAKER AND MORE ZONAL ACROSS THE SERN STATES TOMORROW. SFC HIGH WILL REMAIN OVER THE REGION THIS WEEKEND...KEEPING A STAGNANT AIRMASS IN PLACE. EXPECT ANOTHER DAY OF GOOD INSOLATION WITH DRY ADIAB LAPSE RATES EXTENDING TO 6KFT AGL. THIS WILL ALLOW FOR GOOD ADIAB WARMING TO TAKE PLACE...BUT AMOUNT OF MIXING WILL BE LIMITED BY WEAK WINDS IN THIS LAYER. THOUGH THERE SHOULD BE ENOUGH INSOLATION AND ADIAB HEATING TO CAUSE TEMPS TO CLIMB INTO THE MID 90S TOMORROW AFTERNOON. LOW LEVEL RIDGE AXIS WILL MOVE SLOWLY ACROSS THE TN VALLEY TOMORROW AND SUNDAY. SO GULF SHOULD BECOME MORE OPEN TO THE AREA LATER THIS WEEKEND...BUT LACK OF SYNOPTIC SCALE FORCING AND LOW LEVEL CONVERGENCE INDICATE AREA WILL REMAIN DRY. THE MOST NOTICEABLE CHANGE IN THE WX CONDITIONS THIS WEEKEND WILL BE WARMER...MUGGY NIGHTS AND HOTTER AFTERNOONS. SINCE WX CONDITIONS HAVE BEEN SO DRY ACROSS THE ARE FOR THE LAST FEW WEEKS AND NO RAIN IS EXPECTED THROUGH THE WEEKEND...MAIN CONCERN WILL CONTINUE TO BE FIRE WX AND AIR QUAILITY (SEE BELOW). REFER TO LATEST HUNESFHUN FOR FURTHER DETAILS ON THE NEAR DROUGHT CONDITIONS ACROSS THE TN VALLEY. ANOTHER UPPER LEVEL TROF IS EXPECTED TO MOVE ESE INTO THE NRN GREAT LAKES REGION EARLY NEXT WEEK BRINGING A COLD FRONT INTO THE UPPER MS/MO VALLEY. GULF OF MEXICO WILL BE OPEN FOR BUSINESS TO THE TN VALLEY BY MONDAY BUT FORCING IS EXPECTED TO REMAIN WEAK. SO THERE MAY BE AN ISOLATED STORM OR TWO TO DEVELOP MON AFTERNOON...TYPICAL SUMMERTIME STUFF. .LONG TERM (INDEPENDENCE DAY THROUGH FRIDAY)... UPPER LEVEL PATTERN BEGINS TO AMPLIFY DURING THE FIRST PART OF NEXT WEEK AS TROF DIGS INTO THE ERN HALF OF THE CONUS. THIS WILL PUSH THE COLD FRONT WILL ALSO GET PUSHED FURTHER S INTO THE MIDWEST. SINCE AIRMASS IN PLACE ACROSS THE SE WILL BE UNSTABLE AND SYNOPTIC FORCING WILL INCR OVER THE REGION...APPEARS THERE WILL BE A BETTER SHOT AT GETTING SOME RAIN ACROSS THE TN VALLEY TWD THE MIDDLE OF THE WEEK. APPEARS BOTH RECENT RUNS OF GFS AND ECMWF PROJECT THE COLD FRONT TO MOVE INTO THE TN VALLEY WED AFTERNOON AND THEN STALL IT INVOF I-20 CORRIDOR THROUGH FRI. SO EXPECT BEST CHANCE TO GET ANY PRECIP WILL BE ON WED...BUT SOME RAIN MAY LINGER THROUGH FRI...WITH MANY LOCATIONS ACROSS THE TN VALLEY RECEIVING SOME MUCH NEEDED RAINFALL BY THE END OF NEXT WEEK. .FIRE WEATHER... THE COMBINATION OF A FEW CONSECUTIVE DAYS IN THE MID 90S AND BELOW NORMAL PRECIP OVER THE LAST 3 WEEKS HAS ALLOWED VEGETATIION TO BECOME ABNORMALLY DRY. THESE CONDITIONS ARE ONLY EXPECTED TO GET WORST OVER THE WEEKEND AS HI TEMPS CLIMB INTO THE MID 90S AGAIN AND PRECIP REMAINS ABSENT. THIS WILL CAUSE VEGETATION TO BECOME MORE PRONE TO QUICK IGNITION AND BURNING IS NOT ADVISED INVOF ANY FLASH FUELS (GRASS...LOW HANGING PINE NEEDLES...ETC). FORTUNATELY WINDS WILL REMAIN RATHER WEAK OVER THE NEXT SEVERAL DAYS AND LOW LEVEL MOISTURE WILL INCR. HOWEVER...KBDI VALUES ARE ARND 600-700 ACROSS N AL AND AFTERNOON RH VALUES MAY DIP BELOW 30 PERCENT IN SOME LOCATIONS. ALL THESE FACTORS SUGGEST IT IS ALMOST TOO DANGEROUS TO INITIATE ANY FIRES. PERSONS ARE ESPECIALLY URGED TO DISPOSE OF ANY LIT ITEMS (E.G. CIGARETTE BUTTS...FIREWORKS...ETC) PROPERLY IN A NON- FLAMMABLE CONTAINER. CRITICAL OZONE THRESHOLDS ARE EXPECTED TO BE ATTAINED TOMORROW IN A PORTION OF THE AREA AND THUS WE WILL BE ISSUING A CODE ORANGE OZONE ALERT FOR MADISON AND MORGAN COUNTIES IN N AL (SEE HUNAQIHUN FOR MORE DETAILS). && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 67 95 69 94 / 10 10 0 10 SHOALS 66 96 69 95 / 10 10 0 10 CULLMAN 65 95 68 93 / 10 10 0 10 FAYETTEVILLE 65 94 68 93 / 10 10 0 10 ALBERTVILLE 67 94 69 93 / 10 10 0 10 FORT PAYNE 64 93 66 93 / 10 10 0 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1230 PM CDT FRI JUN 30 2006 ALZ001>010-016-TNZ076-096-097-011000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1230 PM CDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CAUTION IS ADVISED FOR ANY OUTDOOR BURNING THIS AFTERNOON AS DRY CONDITIONS PERSIST DUE TO THE RECENT LACK OF RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL SLOWLY INCREASE ACROSS THE TENNESSEE VALLEY OVER THE WEEKEND...WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED BY MONDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AROUND THE MIDDLE OF NEXT WEEK AS A FRONTAL SYSTEM MOVES ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 24/07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 237 PM CDT FRI JUN 30 2006 ALZ001>010-016-TNZ076-096-097-302100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 237 PM CDT FRI JUN 30 2006 ISOLATED SHOWERS WERE DEVELOPING ACROSS THE TENNESSEE VALLEY. THERE COULD ALSO BE A FEW THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS. EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO DIMINISH SHORTLY AFTER SUNSET. SS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 520 PM CDT FRI JUN 30 2006 TNZ097-302300- FRANKLIN- 520 PM CDT FRI JUN 30 2006 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 600 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESTILL SPRINGS...OR 5 MILES NORTHWEST OF WINCHESTER...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DECHERD. WINCHESTER. COWAN. SHERWOOD. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 606 PM CDT FRI JUN 30 2006 ALZ003-302345- FRANKLIN- 606 PM CDT FRI JUN 30 2006 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 645 PM CDT... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF RUSSELLVILLE. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEWBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 20
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 611 PM CDT FRI JUN 30 2006 ALZ010-302345- DE KALB- 611 PM CDT FRI JUN 30 2006 ...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 645 PM CDT... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF FORT PAYNE...MOVING SOUTH AT 5 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ADAMSBURG. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 646 PM CDT FRI JUN 30 2006 ALZ003-010030- FRANKLIN- 646 PM CDT FRI JUN 30 2006 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 730 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSSELLVILLE...MOVING SOUTH AT 5 MPH. HEAVY RAINFALL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RUSSELLVILLE. PLEASANT RIDGE. NEWBURG. HEAVY RAINFALL CONTINUES WITH THIS STORM. RAINFALL RATES OF 2 TO 3 INCHES HAVE BEEN ESTIMATED BY DOPPLER RADAR OVER THE LAST HOUR IN AND AROUND THE NEWBURG COMMUNITY. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION 20
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 648 PM CDT FRI JUN 30 2006 ALZ010-010030- DE KALB- 648 PM CDT FRI JUN 30 2006 ...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 730 PM CDT... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS MOVING ACROSS DEKALB COUNTY. THESE STORMS ARE MOVING TOWARD THE SOUTH AT AROUND 10 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... VALLEY HEAD. ADAMSBURG. GERALDINE. DOG TOWN. CROSSVILLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported along Interstate 59.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513790.